Cancer Home > Kidney and Bladder Problems With Chemotherapy
It is important to be aware that some chemotherapy drugs can cause temporary or permanent damage to the bladder or kidneys. If you are having kidney and bladder problems with chemotherapy (such as burning when you urinate or blood in your urine), be sure to talk with your healthcare provider. Always drink plenty of fluids to help prevent bladder and kidney problems.
An Overview of Kidney and Bladder Problems With ChemotherapySome chemotherapy drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. If you are taking one or more of these drugs, your healthcare provider may ask you to collect a 24-hour urine sample. A blood sample may also be obtained before you begin chemotherapy to check your kidney function.
Some chemotherapy drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor for 24-72 hours. Check with your healthcare provider to see if the drugs you are taking may have any of these effects.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, soft drinks, broth, ice cream, soup, popsicles, and gelatin are all considered fluids.
What to Discuss With Your Healthcare ProviderTell your healthcare provider if you have any of the following symptoms:
- Pain or burning when you urinate (pass your water)
- Frequent urination
- Not being able to urinate
- A feeling that you must urinate right away ("urgency")
- Reddish or bloody urine
- A fever
- Chills, especially shaking chills.